Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Toxicol (Phila). 2011 Feb;49(2):118-20. doi: 10.3109/15563650.2011.552065.

Aseptic meningitis in association with glyphosate-surfactant herbicide poisoning.

Author information

  • 1Department of Emergency and Critical Care Medicine, School of Medicine, Kitasato University, Minamiku, Sagamihara, 252-0374, Japan. satochie12@tenor.ocn.ne.jp

Abstract

INTRODUCTION:

The mechanisms underlying early central nervous system (CNS) signs and symptoms of glyphosate-surfactant herbicide (GlySH) poisoning are unclear.

CASE PRESENTATION:

A 58-year-old woman ingested approximately 150 mL of GlySH containing 41% glyphosate and 15% polyoxyethyleneamine. Two days later, she was admitted in the Emergency Center in a semicomatose state. Acute respiratory distress syndrome, circulatory collapse, acute renal failure, and disseminated intravascular coagulopathy were diagnosed. Meningitis was also suspected as she demonstrated Kernig's sign and significant neck stiffness with rigidity of the extremities as well as consciousness disturbance and fever (38.4°C). Investigations of cerebrospinal fluid (CSF) revealed the presence of glyphosate (122.5 μg/mL), significant elevation of IL-6 (394 μg/mL), and pleocytosis (32 cells/μL) with monocyte dominance. All bacteriological and virological tests were later found to be negative. She recovered completely after responding to aggressive supportive care in the intensive care unit. All signs and symptoms suggesting meningitis resolved as the concentration of glyphosate in CSF decreased. She was discharged on day 39 of hospitalization.

DISCUSSION:

These findings suggest that the present case involved aseptic meningitis in association with GlySH poisoning.

CONCLUSION:

CNS signs and symptoms induced by aseptic meningitis should be considered in cases of glyphosate-surfactant herbicide poisoning.

PMID:
21370950
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Informa Healthcare
    Loading ...
    Write to the Help Desk